Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 221, NWS Denver/Boulder, CO

August 7, 2014Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 7, 2014, 2:49 PM MDT for Logan County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 2:49 PM MDT (20:49 UTC)
Expired
Aug 7, 2014, 3:15 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Logan County, CO

The radar

The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 1:52 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WUUS55 KBOU 072049
SVRBOU
COC075-072115-
/O.NEW.KBOU.SV.W.0221.140807T2049Z-140807T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
249 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO...

* UNTIL 315 PM MDT

* AT 249 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAWNEE
  PASS...OR 11 MILES WEST OF STERLING...MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  STERLING...ATWOOD...PAWNEE PASS...LOGAN CORNERS AND WILLARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4054 10350 4073 10351 4072 10305 4048 10299
TIME...MOT...LOC 2049Z 279DEG 20KT 4062 10343 

HAIL...1.00IN
WIND...<50MPH

$$

RTG
1 follow-up statement
548 
WWUS55 KBOU 072111
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
311 PM MDT THU AUG 7 2014

COC075-072121-
/O.EXP.KBOU.SV.W.0221.000000T0000Z-140807T2115Z/
LOGAN CO-
311 PM MDT THU AUG 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY WILL
EXPIRE AT 315 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT
THURSDAY EVENING FOR NORTHEAST COLORADO.

LAT...LON 4054 10350 4073 10351 4072 10305 4048 10299
TIME...MOT...LOC 2109Z 279DEG 20KT 4062 10343 

$$

RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:08 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 7, 12:08 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1208 PM MDT THU AUG 7 2014

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 455 AM MDT THU AUG 7 2014

STILL ENOUGH MID LEVEL MOISTURE AND INSTABILITY AROUND THIS
MORNING TO PRODUCE SOME WEAK SHOWERS WHERE THERE IS SOME FORCING.
BAND OF SHOWERS THAT DEVELOPED ON AN OUTFLOW BOUNDARY SEVERAL
HOURS AGO IS NOW FADING...BUT PRODUCING A FEW SHOWERS FROM DENVER
SOUTHEAST. MEANWHILE THERE ARE SOME SHOWERS IN NORTHWESTERN
COLORADO THAT WILL SPREAD INTO THE MOUNTAINS THIS MORNING.
SHORTWAVE TROUGH NEAR THE WESTERN COLORADO BORDER WILL MOVE
EASTWARD AND MODULATE CONVECTION TODAY. TIMING IS A LITTLE FASTER
THAN OPTIMAL FOR DENVER...WE MAY HAVE RELATIVELY WEAK ACTIVITY BY
EARLY AFTERNOON THEN HAVE THE BEST LIFT EAST OF DENVER WITH SOME
DRYING BY LATE IN THE DAY. SLIGHT COOLING ALOFT WITH THE TROUGH
WILL MEAN A LITTLE MORE CAPE TO WORK WITH TODAY...AROUND 500 J/KG
IN DENVER AND MORE LIKE 1000 J/KG NEAR THE EASTERN BORDER. SOME
HEAVY RAIN POTENTIAL...BUT STORMS SHOULD BE MOVING AROUND 15
KNOTS. NOT MUCH SHEAR...SOME HAIL AND GUSTY WINDS POSSIBLE BUT NOT
MUCH OF A SEVERE THREAT.

MANY MODEL RUNS DEVELOP AN ORGANIZED AREA OF CONVECTION NEAR THE
NORTHEAST CORNER OF COLORADO THIS EVENING...BUT MOST HAVE IT IN
NEBRASKA AND EITHER CLIPPING COLORADO OR MISSING US. GFS HAS
WANTED TO HAVE THIS FURTHER WEST...BUT IS DEFINITELY AN OUTLIER
AND GIVEN THE SHORTWAVE TIMING MY EXPECTATION IS THAT THIS WOULD
MORE LIKELY BE NEAR OUR EASTERN BORDER OR FURTHER EAST. OTHERWISE
DRYING BEHIND THE SHORTWAVE SHOULD RESULT IN A DECREASE IN
CONVECTION FAIRLY QUICKLY THIS EVENING WITH LESS CHANCE OF
ANYTHING OVERNIGHT TONIGHT. I LOWERED LOWS MAINLY IN THE MOUNTAINS
TONIGHT EXPECTING BETTER CLEARING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 455 AM MDT THU AUG 7 2014

MODELS HAVE A FLAT RIDGE OVER THE CWA FRIDAY WITH ZONAL FLOW
ALOFT AND A WEAK UPPER TROUGH TO THE IMMEDIATE NORTH. AN UPPER
RIDGE IS PROGGED TO STAY OVER COLORADO THROUGH SATURDAY NIGHT WITH
WEAK WEST TO SOUTHWESTERLY FLOW ALOFT. THERE IS AN UPPER
TROUGH/CLOSED LOW JUST OFF THE CALIFORNIA COAST SATURDAY MORNING
WELL INTO THE EXTENDED PERIOD. THE QG VERTICAL VELOCITY FIELDS
HAVE BENIGN SYNOPTIC SCALE ENERGY FOR THE FORECAST AREA. FOR THE
MOST PART...THE BOUNDARY LAYER WINDS LOOK TO ADHERE TO NORMAL
DIURNAL PATTERNS FRIDAY THROUGH SATURDAY NIGHT. FOR MOISTURE
...THERE IS SOME ON THE MODELS...ESPECIALLY DURING THE LATER PERIODS.
PRECIPITABLE WATER VALUES ARE IN THE 0.60 INCH TO 1.20 INCH RANGE
FOR THE FOOTHILLS AND PLAINS LATE DAY FRIDAY...THEN A TAD HIGHER
LATE DAY SATURDAY. THE BOUNDARY LAYER DEW POINTS ARE MOSTLY IN THE
50S F WITH SOME LOWER 60S F EAST THROUGH ALL THE PERIODS. THE QPF
FIELDS HAVE SOME MEASURABLE RAINFALL LATE DAY FRIDAY AND LATE DAY
SATURDAY...MORE SO OVER THE PLAINS BOTH TIMES. THE CAPE IS PRETTY
MINIMAL OVER THE WESTERN TWO THIRDS OF THE CWA THROUGH THE PERIODS
...HOWEVER THE EASTERN THIRD HAS SIGNIFICANT AMOUNTS...SOME AREAS
OVER 2000 J/KG. FOR POPS WILL KEEP THE...20-50%S IN FOR THE LATER
DAY PERIODS. FOR TEMPERATURES...FRIDAY'S HIGHS ARE 1-3 C WARMER
THAN TODAY'S. SATURDAY'S HIGHS ARE 0-1 C WARMER THAN FRIDAY'S. FOR
THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS HAVE UPPER
RIDGE AXIS OVER COLORADO THROUGH TUESDAY...WITH MAYBE A WEAK UPPER
TROUGH FOR WEDNESDAY. MORE OF THE SAME CAUSE THERE IS SOME
MOISTURE PROGGED.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1136 AM MDT THU AUG 7 2014

VFR THROUGH TONIGHT. INITIAL CONVECTION WAVE OVER THE DIVIDE RIGHT
NOW IS EXPECTED TO IMPACT THE AREA AIRPORTS FROM 18-20Z THEN A
BREAK IS EXPECTED BEHIND THIS. WITH ENOUGH HEATING...WILL LIKELY
SEE ANOTHER CHANCE LATER THIS AFTERNOON...THEN HINTS OF A RETURN
OF ACTIVITY FROM OUTFLOW FROM STORMS OVER THE EASTERN PLAINS THIS
EVENING. EXPECT A CHANCE OF VARIABLE WINDS GUSTING TO 30 KNOTS
WITH THESE STORMS WITH BRIEF MODERATE RAIN. ALSO A CHANCE OF
NEEDING INSTRUMENT APPROACHES TO KDEN BUT ONLY FOR A SHORT PERIOD
OF TIME. MODELS HAVE MOVED THE MAIN AREA OF STORMS SLIGHTLY TO THE
SOUTH...SO KAPA MAY GET INTO MORE OF THE ACTION...AND WE MAY SEE
SOME CONVECTION OCCUR THROUGH THE NIGHT INTO TOMORROW MORNING AS
WE DID EARLIER THIS MORNING.

&&

.HYDROLOGY...
ISSUED AT 1203 PM MDT THU AUG 7 2014

THE STORMS ALONG THE FRONT RANGE MOUNTAINS...FOOTHILLS AND URBAN
CORRIDOR HAVE BEEN PRODUCING ABOUT A QUARTER TO A THIRD OF AN
INCH IN 20 MINUTES OR LESS. GOOD NEWS IS THAT THESE STORMS ARE
MOVING ABOUT 15 TO 20 MPH SO THESE SHOULDN'T STAY OVER ONE AREA
FOR LONG. MORE RAIN IS EXPECTED LATER THIS AFTERNOON AND EARLY
EVENING OVER THE EASTERN PLAINS...WHERE LOCALIZED FLOODING MAY
OCCUR WHERE LARGER COMPLEXES MAY FORM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KRIEDERMAN
SHORT TERM...GIMMESTAD
LONG TERM...RJK
AVIATION...KRIEDERMAN
HYDROLOGY...KRIEDERMAN
Hazardous weather outlook, Aug 7, 10:39 AM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1039 AM MDT THU AUG 7 2014

COZ030>051-081645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1039 AM MDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
COVERAGE AND STRENGTH BY EARLY AFTERNOON...WITH SCATTERED
THUNDERSTORMS DEVELOPING AND MOVING EAST.  EXPECT BRIEF LIGHT TO
MODERATE RAIN AND GUSTY WINDS WITH MOST STORMS...THOUGH A FEW
STRONGER STORMS OVER THE EASTERN PLAINS LATER THIS AFTERNOON COULD
PRODUCE LOCALIZED HEAVY RAINFALL AND SMALL HAIL. THESE STORMS MAY
LAST THROUGH THE EVENING OVER THE PALMER DIVIDE AND EASTERN
PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA THROUGH THE
PERIOD...ESPECIALLY FOR THE HIGH COUNTRY. THE CHANCES FOR STORMS
OVER THE PLAINS WILL DECREASE EARLY NEXT WEEK. SOME OF THE STORMS
MAY PRODUCE BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 7, 12:23 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1223 PM MDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             2 NNW GOLDEN            39.77N 105.23W
08/07/2014  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, Aug 7, 12:50 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1250 PM MDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             CENTENNIAL              39.60N 104.87W
08/07/2014  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

1208 PM     HAIL             2 NNW GOLDEN            39.77N 105.23W
08/07/2014  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, Aug 7, 1:10 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
110 PM MDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             GREENWOOD VILLAGE       39.62N 104.92W
08/07/2014  M0.88 INCH       ARAPAHOE           CO   BROADCAST MEDIA

1240 PM     HAIL             CENTENNIAL              39.60N 104.87W
08/07/2014  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

1208 PM     HAIL             2 NNW GOLDEN            39.77N 105.23W
08/07/2014  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, Aug 7, 2:25 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             GREENWOOD VILLAGE       39.62N 104.92W
08/07/2014  M0.88 INCH       ARAPAHOE           CO   BROADCAST MEDIA

1240 PM     HAIL             CENTENNIAL              39.60N 104.87W
08/07/2014  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

1229 PM     TSTM WND GST     BENNETT                 39.76N 104.42W
08/07/2014  M63.00 MPH       ADAMS              CO   MESONET

1208 PM     HAIL             2 NNW GOLDEN            39.77N 105.23W
08/07/2014  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:33 PM MDTSpecial Weather StatementBOUSedgwick42 min
Aug 6, 9:47 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick30 min
Aug 7, 12:00 PM MDTAreal Flood AdvisoryBOUBoulder60 min
Aug 7, 12:11 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Jefferson38 min
Aug 7, 12:40 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert50 min
Aug 7, 1:39 PM MDTAreal Flood AdvisoryBOUArapahoe81 min
Aug 7, 1:43 PM MDTSevere Thunderstorm WarningBOUAdams62 min
Aug 7, 2:10 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington65 min
Aug 7, 2:19 PM MDTSevere Thunderstorm WarningBOUMorgan41 min
Aug 7, 2:50 PM MDTSevere Thunderstorm WarningBOUWashington25 min
Aug 7, 3:04 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln56 min
Aug 7, 3:14 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Aug 7, 3:38 PM MDTSevere Thunderstorm WarningBOULogan, Phillips37 min
Aug 7, 3:40 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln50 min
Aug 7, 4:11 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Washington34 min
Aug 7, 4:42 PM MDTAreal Flood AdvisoryBOULogan3 hr
Aug 7, 4:49 PM MDTFlash Flood WarningBOULogan3 hr
Aug 7, 5:32 PM MDTSevere Thunderstorm WarningBOUElbert58 min
Aug 7, 5:43 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.